Fluoroquinolones are the quinolone antimicrobials, which are known to have one or more fluorine substitutions. The first generation fluoroquinolones, which was introduced in 1980s have one fluoro substitution. This was very affective in cases of gram-negative bacterias.1 In the 1990s, compounds with additional fluoro and other substitutions have been developed further extending antimicrobial activity to gram-positive cocci and also anaerobes, which also has higher metabolic stability.2,3,4 It also has a higher half-life. These are referred to as second generation fluoroquinolones. The first generation fluoroquinolone includes norfloxacin, ciprofloxacin, ofloxacin and pefloxacin. Second generation fluoroquinolone includes levofloxacin, lomefloxacin, sparfloxacin, moxifloxacin, gemifloxacin and prulifloxacin. The present topic of controversy is tendinopathy and tendon rupture induced by fluoroquinolone. There is enough data, which suggest that fluoroquinolones should be used with utmost care in population of patients. That means, not all the patients with gram-negative infections can be given this antibiotic as it has its own side effects. The first one to publish report was that of a fifty-six-year-old patient who had urinary tract infection and was treated with norfloxacin. The patient developed Achilles tendinopathy and the associated rupture was reported in New Zealand in the year 1983. Subsequently, there were many other case reports and case-controlled studies reporting similar findings. Fluoroquinolone are commonly prescribed to treat community-acquired infections involving the respiratory, urogenital and gastrointestinal tracts. Fluoroquinolone concentration is seen on a higher scale in bones and joints when compared to the serum levels. So, it is ideal to treat the bones and joint infections. The cartilage infections is also treated with fluoroquinolone. Achilles tendinitis or rupture is among the most serious side effects associated with fluoroquinolone. This study puts in a sincere effort to understand in depth the tendinitis and rupture complications caused by the drugs, which belong to fluoroquinolones. This study is intended to help the general practitioners and the practicing orthopaedicians to know the depth of the disease and to attend the primary cause of the tendinitis and associated rupture secondary to the use of fluoroquinolones.
MATERIALS AND METHODS
Forty patients were selected who attended the Department of Orthopaedics and complained of tendon pain or tendon rupture. The present study was done in the Department of Orthopaedics, Deccan Medical College, at Hyderabad. Detailed history was taken and the patients were divided into 4 age groups. 20-40 years were taken into group-1; 40-60 years were taken into group-2; 60-80 years were taken into group-3 and >80 years old were taken into group-4. Past history was taken in detail and use of fluoroquinolone drugs were asked. Gender-based statistical analysis was not done as female patients were very low in number. All statistical analysis was done using latest SPSS (2015) Software, California.
In the present study, the mean age of the population that was considered for the study was 61.11 years and the standard deviation was 21.739 years. The study group was divided into four groups. 20-40 years were taken into group-1; 40-60 years were taken into group-2; 60-80 years were taken into group-3 and >80 years old were taken into group-4. Group-1 consisted of 3 patients, group-2 consisted of 4 patients, group-3 consisted of the highest number of patients and consisted of 26 patients and the group-4 consisted of 7 patients. Out of the present patients, 2 patients who belonged to group-2 and group-3 complained of tendon rupture and thus there was a strong association of the tendon ruptures with use of fluoroquinolone drugs. Out of the patients, 4 patients who belonged to group-3 and one patient who belonged to group-4 had tendinitis. Thus, there was a strong association of the tendon ruptures with use of fluoroquinolone drugs.
There is a positive significant relation between the tendinitis and tendon rupture complications associated with the use of fluoroquinolones. The study successfully shows the association. In a country like ours where these fluoroquinolone drugs are used very commonly has to check its utilisation in a proper way.